Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

August 2, 2017McDowell County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 2, 2017, 2:52 PM EDT for McDowell County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:52 PM EDT (18:52 UTC)
Expired
Aug 2, 2017, 3:15 PM EDT
In force
23 min
Issued by
NWS Charleston, WV

County McDowell County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS81 KRLX 021852
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED AUG 2 2017

WVZ033-021915-
McDowell-
252 PM EDT WED AUG 2 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MCDOWELL 
COUNTY...

At 251 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell. The storm is nearly stationary.

Locations impacted include...
Anawalt and Cucumber. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3724 8172 3724 8175 3725 8174 3734 8143
      3727 8144 3725 8148 3725 8150 3726 8150
      3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 1851Z 047DEG 1KT 3723 8160 
$$

09

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:50 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
250 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Upper disturbances and moisture will bring scattered mainly afternoon
thunderstorms through Thursday. High pressure continues sliding
eastward through Thursday with gradually increasing moisture. A
cold front crosses Friday and Friday night. Cooler and less
humid for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...

Upper level disturbances and increasing moisture in west to
southwest flow aloft will bring chances for showers and storms
through Thursday. Models have difficulty in tracking and timing
these weak upper disturbances, but models appear to lift most of
these disturbances up across the northwest half of the area.
With lack of a surface boundary for focusing, most of the
activity will be of a scattered nature and diurnally driven in
the afternoon heat. Thus, the best chances will be in the
afternoon and evening, over west and northwestern portions of
the area, and to a lesser degree over the mountains with an
elevated heat source, and finally a relative minimum in activity
for many areas between the Ohio River and the mountains.
Tonight will see a typical dissipation of showers this evening
with loss of heating, but isolated activity is still possible in
the west. There will likely be more river valley fog tonight
than last night. Lows tonight in the 60s.

For Thursday, look for mainly a repeat of today as far as
convection goes, and a bit more humid. Highs Thursday in the
80s with intervals of sun and clouds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 245 PM Tuesday...

An increase in moisture will continue into Thursday as a high
pressure drifts to the east. Probabilities for afternoon/evening
convection increases mainly over the mountains.

A cold front approaches from the west Thursday night and early
Friday with good chances for showers and thunderstorms. Models
have been consistent and in agreement with the timing of the
cold front. Cold front crosses Friday and Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 245 PM Tuesday...

A high pressure builds behind the front to provide cooler and
drier weather for the weekend. Guidance suggests a shortwave
crossing Monday night to Tuesday with good chances for showers
and thunderstorms.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z Wednesday thru 18Z Thursday...
As of 140 PM Wednesday...

Upper disturbances in west to southwest flow aloft will be
lifting mainly up through southeastern OH, northeastern KY and
northwestern WV thru Thursday. Scattered showers and TSTMS will
be associated with these features, most numerous this afternoon
and evening, and again Thursday afternoon. Elsewhere generally
diurnally driven isolated convection this afternoon, dissipating
early this evening. Look for more isolated to scattered showers
and storms Thursday afternoon, most numerous again in the
west portions of the area with more upper disturbances. Have
included VCTS in most of the TAF sites this afternoon. Light and
variable winds.

VFR clouds SCT-BKN AOA 5000 feet AGL will dominate this period,
except briefly lower in any heavier convection this afternoon
and evening, and of course in river valley fog later tonight.
Even with clouds around tonight, believe with an increase in low
level moisture and breaks in the clouds, there will be river
valley fog. Generally MVFR river valley fog after 06Z, except
IFR in more prone river valleys 09Z-12Z such as EKN and CRW.
Near calm winds.

Thursday, fog dissipates by 13Z, leaving SCT-BKN clouds AOA
5000 feet AGL with SCT showers and storms mainly after 16Z,
especially west. light and variable winds again.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Mid to high clouds may be too thick for
dense fog to form at some sites tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z THURSDAY...
IFR possible in thunderstorms late Friday into Friday night,
and then in stratus and perhaps fog early Saturday morning, all
as a cold front crosses.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JMV
Hazardous weather outlook, Aug 2, 3:20 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 AM EDT Wed Aug 2 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-030730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED AUG 2 2017

WVZ033-021915-
McDowell-
252 PM EDT WED AUG 2 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...

At 251 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell. The storm is nearly stationary.

Locations impacted include...
Anawalt and Cucumber.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3724 8172 3724 8175 3725 8174 3734 8143
      3727 8144 3725 8148 3725 8150 3726 8150
      3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 1851Z 047DEG 1KT 3723 8160

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:58 PM EDTFlash Flood WarningRLXMcDowell3 hr
Aug 2, 6:33 PM EDTSpecial Weather StatementRLXMason27 min
Aug 2, 6:58 PM EDTSpecial Weather StatementRLXMason32 min
Aug 2, 7:30 PM EDTSpecial Weather StatementRLXJackson30 min
Aug 2, 4:59 PM EDTSpecial Weather StatementRLXAthens31 min
Aug 2, 6:45 PM EDTSpecial Weather StatementRLXAthens30 min
Aug 2, 7:32 PM EDTSpecial Weather StatementRLXPerry28 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.